# SDR 2019FA0000057

- Difficulty date: January 7, 2019
- Submitted: March 6, 2019
- Operation: General aviation
- Aircraft: N116FS
- Make and model: Adams A55S
- Aircraft serial: 171
- Aircraft time: 269 hours
- System (JASC): 5102 · Balloon Reports
- Part: Pulley
- Part number: T7655032N
- Condition: Warped
- Part time: 269 hours
- Component: Envelope, Adams, A55S
- Component part number: A55S
- Stage of operation: IN
- How discovered: C
- Nature of condition: F, G
- Precautionary procedure: O, C

## Discrepancy

THE PULLEYS USED IN THE RED(VENT) LINE ASSEMBLY (ONE AT THE PARACHUTE TOP, ONE ON THE SIDE OF THE ENVELOPE NEAR THE BOTTOM) ARE UNDER-DESIGNED, UNDER-SPECIFIED AND NOT RATED FOR THE FORCES NEEDED TO SET/OPEN THE PARACHUTE. THIS HAS OCCURRED IN TWO AIRCRAFT. FAILURES HAVE BEEN TOTAL LOSS OF THE PULLEY WHEEL, DEFORMATION OF THE PULLEY WHEEL, AND BREAKDOWN OF THE PULLEY WHEEL AXLE PIN. THIS SITUATION IS EXACERBATED BY THE EXCESSIVE FORCES NEEDED TO RESET, AND TO OPEN THE PARACHUTE MEASURED AT WELL OVER 60 LBS. THIS EXCESSIVE FORCE HAS ALSO BEEN NOTED ON LARGER (125K FT3) VERSIONS AS WELL, AND HAS BEEN REPORTED TO THE MANUFACTURER WITH NO SOLUTIONS. THE PULLEYS ARE STANDARD OFF THE SHELF ITEMS RATED AT 50 LBS. THE TOP PULLEY SEES TWO TIMES THE PULL NEEDED, OVER 120 LBS. I HAVE BEEN FORCED TO OBTAIN A 337 TO REPLACE THE PULLEYS AS THE MANUFACTURER WOULD NOT SELL REPLACEMENTS TO THE REPAIR STATION, NOR ACKNOWLEDGE THE ISSUE. THE PULLEYS WERE REPLACED WITH ONES RATED AT 500 LBS ON THE 337.  THIS IS A SERIOUS MALFUNCTION, WHICH RESULTS IN EXCESSIVE FORCE NEEDED IN A HIGH WIND LANDING, MAKING THE PROCEDURE UNSAFE. IN ADDITION, IF THE VENT LINE WERE TO BECOME TRAPPED BY THE DEFORMED PULLEY IT COULD RESULT IN A FAILURE OF THE VENT TO CLOSE, RESULTING IN AN UNCONTROLLED DESCENT.  PICTURES AND SPECIFICATIONS ARE ALL AVAILABLE FROM THE SUBMITTER
